Home > Oncology > ASCO 2020 > Gastrointestinal Cancer > Cardiotoxicity: consider switching to S-1

Cardiotoxicity: consider switching to S-1

Expert
Prof. Pia Ă–sterlund, Tampere University Hospital, Finland
Conference
ASCO 2020

A retrospective cohort study of patients presenting with cardiotoxicity after treatment with fluoropyrimidines suggests that switching to S-1 (i.e. a combination of tegafur, gimeracil, and oteracil, at a molar ratio of 1:0.4:1) is safe for these patients and supports treatment continuation [1].

Prof. Pia Ă–sterlund (Tampere University Hospital, Finland) presented a multicentre retrospective cohort study, including patients with solid tumours who experienced fluoropyrimidine-related cardiotoxicity and were re-challenged with a different fluoropyrimidine or S-1 and then assessed for cardiotoxicity.

Cardiotoxicity during capecitabine (n=124), continuous (n=13), or bolus 5-fluorouracil (n=4) was reported for 141 patients prior to switching to S-1 therapy. Cardiotoxicity was defined as chest pain including vasospasm without cardiac findings (55%), acute coronary syndrome or myocardial infarction (32%), atrial fibrillation (4%), heart failure/cardiomyopathy (4%), tachycardia/bradycardia (3%), and/or other (15%). Grade 3-4 cardiotoxicity occurred in 55%, appeared on cycle 1-2 in 89%, and at a median 4 days (range 0-466) from fluoropyrimidine initiation. Causality was judged to be related in 26%, probable in 60%, and possible in 14%. Action with fluoropyrimidine causing cardiotoxicity was permanent discontinuation in 91%. Treatment intent was curative in 70%. Cumulative incidence of recurrent cardiotoxicity with S-1 was 3.5% (95% CI 1.2-8.4%) and median time to recurrent cardiotoxicity was 11 days (range 6-195). Out of 141 participants, 4 had grade 1 and 1 had grade 2 recurrent cardiotoxicity. S-1 was discontinued in 1 patient.

In conclusion, fluoropyrimidine-related cardiotoxicity, when encountered, is often considered severe, occurs early, and leads to permanent fluoropyrimidine discontinuation. Switching to a S-1-based therapy appears safe.

    1. Ă–sterlund P, et al. ASCO Virtual Meeting, 29-31 May 2020, Poster 7037.


Posted on